South Carolina, 2005

Damaging Winds in South Carolina, July 22, 2005

July 22, 2005 · NWS CAE · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 22, 12:53 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 12:53 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SURFACE LAPS ANALYSIS INDICATES MODERATE TO STRONG INSTABILITY
ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON WITH CAPES 3000 TO
3500 J/KG AND LI AROUND -7. TROPICAL AIRMASS REMAINS IN PLACE WITH
DEWPOINTS IN THE MID TO UPPER 70S. SURFACE TROUGH ACROSS EASTERN
MIDLANDS FROM OGB TO SSC/PEE DEE REGION AT THE MOMENT. CURRENT
RADAR SHOWING A FEW SHOWERS DEVELOPING IN THE MIDLANDS. SATELLITE
SUGGESTS OUTFLOW BOUNDARY FROM MESOSCALE CONVECTIVE SYSTEM HAS
MOVED INTO NORTH GEORGIA AND INTO THE UPSTATE SOUTH CAROLINA. A
FEW THUNDERSTORMS ALONG THIS BOUNDARY. UPPER TROUGH IN THE
NORTHEASTERN STATES/GREAT LAKES AMPLIFYING SLIGHTLY THIS AFTERNOON
AS SHORT WAVES MOVING ACROSS MIDDLE ATLANTIC STATES. MODELS AND
WATER VAPOR SUGGEST SHORT WAVE WILL MOVE ACROSS SOUTH CAROLINA
THIS EVENING. BOTH NAM/GFS SHOW MID LEVEL OMEGA THIS EVENING.
EXPECT GOOD CHANCE THUNDERSTORMS THIS EVENING. SURFACE TROUGH
MOVES TO THE COASTAL REGION SATURDAY MORNING...DRIER
AIR...ESPECIALLY ALOFT WILL FILTER INTO THE REGION. UPPER RIDGE
BUILDING SLOWLY IN FROM THE WEST DURING THE DAY. MODEL SOUNDINGS
SHOW AT LEAST MODERATE INSTABILITY DURING THE AFTERNOON AS LOW TO
MID LEVEL LAPSE RATES INCREASE BUT STRONG MID LEVEL CAP EXPECTED.
SOUNDINGS VERY UNSTABLE SUNDAY WITH ETA BUFKIT CAPES ABOVE 3000
J/JG SHOWALTER INDEX -5...SHORT WAVE COMING AROUND RIDGE (RING OF
FIRE)... MAY TRIGGER A FEW THUNDERSTORMS IN THE
AFTERNOON...HOWEVER EXPECT MOST ACTIVITY OVER THE WEEKEND NEAR THE
COAST ASSOCIATED WITH SEA BREEZE FRONT/COASTAL TROUGH. MOS
CONSENSUS POPS ARE QUITE LOW BOTH DAYS. MOS TEMPS LOOK OK...NEAR
MAV GUIDANCE. SINCE SLIGHTLY DRIER AIR EXPECTED SUNDAY...3 HOUR
CRITERIA FOR HEAT ADVISORY NOT MET...RANGE AT THIS TIME 100 TO 105
DEGREES.

WILL CANCEL THIS AFTERNOONS HEAT ADVISORY WITH THIS PACKAGE.

TROPICAL STORM FRANKLIN NORTH OF THE BAHAMAS EXPECTED TO REMAIN
OFFSHORE OF FLORIDA COAST IN THE SHORT TERM...PLEASE REFER TO TPC/NHC
GUIDANCE PRODUCTS.

.LONG TERM (MONDAY THROUGH FRIDAY)...
UPPER RIDGE OVER THE AREA MONDAY...WILL REMOVE POPS...LONG RANGE
GUIDANCE SUGGESTS RIDGE WILL WEAKEN/MOVE OFF THE COAST TUESDAY
WITH SURFACE TROUGH RE-ESTABLISHED ACROSS THE AREA THROUGH MID TO
LATE WEEK. LOW CHANCE AFTERNOON THUNDERSTORMS EARLY IN THE PERIOD
INCREASING CHANCE LATE WEEK. BROAD UPPER TROUGH CENTERER IN THE
GREAT LAKES WITH SURFACE COLD FRONT APPROACHING SOUTH CAROLINA
THURSDAY AND HANGING UP IN THE UPSTATE/MOUNTAINS FRIDAY. MOISTURE
ADVECTION INTO THE AREA AND MODERATE INSTABILITY SHOULD RESULT IN
CHANCE THUNDERSTORMS.

&&

.AVIATION...
PLENTY OF MOISTURE AVAILABLE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. SURFACE TROUGH MOVING INTO THE CAE CWA THAT COULD
HELP TRIGGER THUNDERSTORMS BUT ALSO BRING DRIER AIR TO AREA THAT MAY
LIMIT THUNDERSTORM DEVELOPMENT. STILL A CHANCE THOUGH INTO EVENING
HOURS. GENERALLY VFR BUT IFR-MVFR CONDITIONS POSSIBLE IN SHOWERS AND
THUNDERSTORMS. ACTIVITY MAY CONTINUE ON UNTIL NEAR MIDNIGHT. AIRMASS
STILL WARM AND MUGGY AND PATCHY FOG WITH VBSYS 3-5 MILES NEAR
SUNRISE SATURDAY BUT MAINLY LOCATIONS LIKE AGS-OGB.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 22, 4:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI JUL 22 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT.
A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS...MAINLY
LATE THIS AFTERNOON AND THIS EVENING. VERY HEAVY RAIN WILL OCCUR
WITH A FEW OF THE THUNDERSTORMS WITH A THREAT OF FLASH FLOODING.

HEAT INDEX VALUES WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE
IN AREAS WEST AND NORTH OF COLUMBIA...AND AROUND 105 DEGREES
SOUTH AND EAST OF COLUMBIA. A HEAT ADVISORY HAS BEEN POSTED
FOR THE AREA SOUTH AND EAST OF COLUMBIA.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

The radar

The Columbia radar (KCAE), 33 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
July 22, 5:00 PM EST
Where
Richland County, Blythewood
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.217, -80.967

Utility company reported trees and powerlines down.

Thunderstorm Wind, Fairfield

When
July 22, 6:15 PM EST to 6:35 PM EST
Where
Fairfield County, 8 mi NW of Winnsboro
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.467, -81.200

Utility company reported trees and powerlines down.

Thunderstorm Wind, Lancaster

When
July 22, 6:25 PM EST to 6:35 PM EST
Where
Lancaster County, Heath Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.600, -80.667

Utility company reported trees and powerlines down from Heath Springs to Pleasant Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5457515, 5452318, 5452317.